Alert archive / Connecticut / Flash Flood Warnings in 2003

Flash Flood Warning 23, NWS New York, NY

August 13, 2003Naugatuck Valley Planning Region, Connecticut

NWS New York, NY issued this flash flood warning at Aug 13, 2003, 1:38 PM EDT for Naugatuck Valley Planning Region, Connecticut. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 13, 2003, 1:38 PM EDT (17:38 UTC)
Expired
Aug 13, 2003, 4:30 PM EDT
In force
3 hr
Issued by
NWS New York, NY
Area
Whole counties

County Naugatuck Valley Planning Region, CT

The radar

The Brookhaven radar (KOKX), 75 km from the middle of the area, began a volume at 17:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 5.6 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2003-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1516 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2003-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1516 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
585 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KOKX 131738
FFWOKX
CTC009-132030-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE UPTON NY
138 PM EDT WED AUG 13 2003

THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTH CENTRAL NEW HAVEN COUNTY IN SOUTHERN CONNECTICUT

* UNTIL 430 PM EDT

* AT 129 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN IN EXTREME NORTHERN NEW HAVEN COUNTY ABOUT 5
  MILES NORTHEAST OF WATERBURY...MOVING EAST SOUTHEAST AT 15 MPH.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.

$$

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
UPTON NY.

LAT...LON 4167 7304 4156 7313 4149 7274 4163 7273
1 follow-up statement
000 
WGUS71 KOKX 131932
FFSOKX
CTC009-132030-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
325 PM EDT WED AUG 13 2003


...A FLASH FLOOD WARNING CONTINUES UNTIL 430 PM EDT FOR NORTHERN NEW 
HAVEN COUNTY...

THERE HAVE BEEN REPORTS OF NEARLY THREE INCHES OF RAIN IN NORTHERN 
NEW HAVEN COUNTY. WHILE THE THUNDERSTORMS THAT PRODUCED THE FLOODING 
RAINS EARLIER THIS AFTERNOON HAVE WEAKENED AND MOVED INTO THE 
CENTRAL PORTION OF THE COUNTY...MORE THUNDERSTORMS OVER SOUTHERN 
LITCHFIELD ARE MOVING SOUTHEAST AT 15 MPH AS OF 325 PM. 

THESE NEW THUNDERSTORM WILL BE NEAR...
  MIDDLEBURY AT 355 PM.
  WATERBURY AT 400 PM.
  NAUGATUCK AT 410 PM.

THESE ADDITIONAL THUNDERSTORMS WILL PRODUCE MORE TORRENTIAL RAINFALL 
IN THE WARNED AREA. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO
HIGHER GROUND.

$$

LAT...LON 4171 7302 4157 7321 4142 7309 4154 7287

JST

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this flash flood warning went out at Aug 13, 11:21 AM EDT, 2 hours 17 minutes earlier.

Area forecast discussion, Aug 13, 11:21 AM EDT, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
1121 AM EDT WED AUG 13 2003

.SHORT TERM...PATCHY FOG AND LOW CLOUDS STILL PERSIST ESPECIALLY
CLOSE TO THE COAST...SO WILL CARRY IT IN COASTAL CT AND LONG ISLAND
INTO EARLY AFTERNOON. WILL ALSO LOWER AFTERNOON MAXES AND LIMIT
CHANCE POP THERE MAINLY TO LATE AFTERNOON. OTHERWISE WITH WEAK
BOUNDARY OVER NORTHERN SECTIONS AND AN H5 VORT DROPPING S THROUGH
THE CWA THIS AFTERNOON INTO EARLY EVE...CHANCE POP STILL WARRANTED.
&&

.TNGT THRU FRI...FAIR AND WARM AS DRIER AIR MOVES IN ALOFT.
I/LL STAY FAIRLY CLOSE TO GFS GUID ON TEMPS.
&&

.EXTENDED...NO CHANGES MADE.
&&

.MARINE...MADE MINOR ADJUSTMENTS TO WINDS TO ACCOUNT FOR CURRENT
CONDITIONS...AND TO KEEP THE FOG GOING INTO THIS AFTERNOON. &&

.AVIATION...VFR INLAND W/ IFR/LIFR ALONG CST ATTM.  LO CLDS CREEPING
INTO KEWR/KTEB AND EXPECT AT LEAST A SHORT PERIOD OF IFR THERE AS
WELL.  LT AM CLEARING TO VFR TIL ANY SCT CONVECTION FIRES LTR THIS
AFTN.
&&

.OKX...
CT...NONE.
NJ...NONE.
NY...NONE.
MARINE...NONE.
Hazardous weather outlook, Aug 13, 4:00 AM EDT, 9 hours 38 minutes before
CTZ005>012-NJZ002>006-011-NYZ067>081-141000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE UPTON NY
400 AM EDT WED AUG 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK...
NORTHEAST NEW JERSEY AND SOUTHERN CONNECTICUT.

.DAY ONE...TODAY
THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS THIS AFTERNOON
AND EARLY THIS EVENING. LOCALLY HEAVY DOWNPOURS WILL BE POSSIBLE
WITH ANY STRONGER SHOWER THAT DEVELOPS...WHICH MAY RESULT IN THE
PONDING OF WATER ON ROADS WITH POOR DRAINAGE.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED TONIGHT THROUGH FRIDAY. THERE IS A
CHANCE OF SHOWERS AND THUNDERSTORMS ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

EKH

Nearby

Flash Flood Warnings in Connecticut, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.